Hello everyone... I've not been here in quite some time, but want to share an experience in the hopes that the information might be helpful...and in fact SAVE a life...
My brother Troy, age 43, with recurrent Nasopharyngeal Cancer going on 6 years now, has had alot of problems. He is down to 150 lbs. on his 6'2 frame. On April 5, 2010 he was administered his 3rd round of Botox shots to treat Troy's severe neck spasms on the side he had a radical neck dissection 3 years ago, and hoping to help ease the 24/7 headache he lives with. The dose was upped to 100 units and administered in the usual places in his neck region. This time however he was also given a dose on each side of his forehead and under the outer corners of each eye. After a few days, Troy thought maybe he was feeling just a little relief, and then suddenly everything went down hill. He became unable to turn his head to one side as much and swallowing became more difficult. His speech sounded quite different, he developed terrible bad breath (Pharyngeal poches filled with trapped, misdirected food and drink.)and a constant cough. Next thing you know, he is unable to eat or drink anything at all, even water came immediately pouring out his nose. We drove the 60 miles to the Neurologist who had administered the Botox and were told "Gee, so sorry", and it will take probably two weeks for the Botox to wear off. The next day I called and reported that his symptoms had intensified and they called us back to Portland for a Barium Swallow X-Ray. The X-Ray showed Troy was indeed aspirating into his lungs. We were sent home and told not to let him eat or drink anything and that he needed a feeding tube. Sorry this is so long.... This is April 15th. We returned home just in time for me to take our Mother in for her daily radiation treatment, only to return and find Troy in bed smothered with heavy blankets, shivering with a fever of 102. I raced him to the emergency room. He was diagnosed with Aspiration Pneumonia, his swallowing musculature paralyzed completely by the Botox! He was admitted, given IV antibiotics and regular shots of Morphine for headache and neck pain. There were many problems in the hospital. Troy kept getting his surgery to install a feeding tube postponed because it was now the weekend and they said other people were sicker. So...Troy's two children age 15 and 18 were there to visit, the nurse came in with a shot of morphine she said was added "a little extra" to help Troy relax from the stress over the feeding tube situation. He had not had ANYTHING to eat or drink for 6 days.
Next thing you know Troy STOPS breathing and goes CODE BLUE! After what seemed an eternity of crazy activity and Troy's two children going hysterical with me crying, all of us thinking he was gone, he was brought back to life and transferred to intensive care. Right away he was put on a ventilator and taken to finally get a feeding tube installed. That procedure was difficult at best and took two hours. They were unable to install a pick line. He was left on the ventilator for several days and kept in an induced coma. I will never regret staying with him at the hospital from the moment I delivered him to the ER room for many reasons pertaining to Troy's many issues. I DO NOT reccommend anyone leave a family member that sick alone for any amount of time!
Troy was hospitalised for 10 days before being quite unprofessionally discharged. I get the feeling quite regularly that for Doctor's, Troys case is just too old, too complicated by so many complications and symptoms. He has been actually told on more than one occassion that "he needs to understand and accept that this is all his cancer, that it is a terminal disease"! DUH!!!!!!!!!!!!!As soon as his Oncologist returns from his 5 week absence Troy is scheduled for "Salvage Chemotherapy."
However, It would seem unanimous that the Botox is responsible for Troy's current illness. We have been told by several sources in the hospital that it will be an estimated two to three month wait for the Botox to wear off - if indeed it will. When I asked if Botox had any cumulative side effects I was told "Yes, some." No one ever told us that before.
Personally, I believe it's possible that scar tissue from radiation and surgeries might already have been causing some degree of Dysphagia - but the Botox is what has damned near killed my brother. My brother wishes I had stopped them from reviving him when he coded....
Be your own Advocates and May God Bless All Of You!
I think I'll go back to my original screen name. It is Warrior Woman!